Thunderstorm Wind, Shiawassee
- When
- August 19, 3:09 PM EST
- Where
- Shiawassee County, 3.6 mi SSE of Bancroft
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.830, -84.050
Large tree limbs reported down.
Thunderstorms moved into Southeast Michigan during the late afternoon hours of August 19th, producing sporadic wind damage (65 mph) as they traversed through the area. Small hail was also reported in a few spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moved into Southeast Michigan during the late afternoon hours of August 19th, producing sporadic wind damage (65 mph) as they traversed through the area. Small hail was also reported in a few spots. Rainfall rates were briefly intense, with some locations receiving over an inch in less than 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 19, 2:18 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT TUE AUG 19 2014
.SHORT TERM...
WITH MLCAPES APPROACHING 2000 J/KG OVER PARTS OF THE CWA NOW THAT
THE BOUNDARY LAYER HAS RECOVERED FROM MORNING CONVECTION...EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS TO OVERSPREAD SOUTHEAST
MICHIGAN DURING THE REST OF THE AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL SHIFT SOUTHEAST WITH TIME AS AN APPROACHING COLD
FRONT SHIFTS INTO THE REGION.
GIVEN THE DEGREE OF INSTABILITY...AND MODEST DEEP LAYER SHEAR IN
THE NEIGHBORHOOD OF 25-30 KNOTS...SOME OF THESE STORMS WILL MOST
LIKELY BECOME SEVERE. THE BOUNDARY LAYER WILL BE WELL MIXED AS
STORMS MOVE INTO THE AREA...SO DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.
HEAVY RAINFALL BE A BIGGER CONCERN AS PRECIPITABLE WATER
INCREASES TO 1.75-2.00 INCHES WITHIN BEST PLUME OF DEEP MOISTURE
FUNNELING NORTHEAST INTO AREA IN ADVANCE OF APPROACHING COLD
FRONT/UPPER TROUGH AXIS. AS ADDITIONAL CONVECTION RIDES NORTHEAST
INTO AREA WITH APPROACHING DISTURBANCE OVER NORTHWEST
INDIANA...THE COVERAGE OF HEAVY RAINFALL WILL INCREASE AND FOCUS
GENERALLY SOUTH OF I 69...AND ESPECIALLY BETWEEN THE M 59 AND I 94
CORRIDORS.
A SEVERE THUNDERSTORM WATCH WILL CONTINUE FROM THE M 59 COUNTIES
SOUTHWARD WITH A FLASH FLOOD WATCH CENTERED ON THE METRO DETROIT
AREA AS RUNOFF IN THE URBAN AREAS IS ENHANCED. A BULK OF THIS
ACTIVITY WILL SHIFT SOUTH AND EAST OF THE AREA THIS EVENING...BUT
LINGERING SCATTERED SHOWERS OR A FEW STORMS WILL REMAIN POSSIBLE.
&&
.LONG TERM...
THE AREA ACTUALLY TRANSITIONS INTO A MORE SUMMERLIKE PATTERN LATE
THIS WEEK INTO THE WEEKEND AS THE AN UPPER RIDGE EXPANDS INTO THE
EASTERN CONUS. THIS RIDGE ACTUALLY PERSISTS INTO EARLY NEXT WEEK
BEFORE SETTLING SOUTHEAST. THIS PATTERN WILL BRING AN EXTENDED
PERIOD OF WARMER WEATHER WITH TEMPERATURES WELL INTO THE 80S FROM
LATE THIS WEEK ON THROUGH THE REMAINDER OF THE LONG TERM FORECAST
PERIOD. IN FACT...90 DEGREE READINGS WILL BE POSSIBLE AT TIMES.
THIS BUILDING HEAT AND HUMIDITY WILL ALSO BRING PERIODIC SHOWERS
AND THUNDERSTORMS...PARTICULARLY DURING THE COURSE OF THIS WEEK AS
THE TRANSITION IN THE UPPER LEVEL PATTERN OCCURS AND SHORTWAVE
DISTURBANCES RIDE ALONG THE NORTH AND NORTHEAST EDGE OF THIS
FEATURE AS IT EXPANDS INTO THE GREAT LAKES.
&&
.MARINE...
SHOWERS AND THUNDERSTORMS WILL EXPAND OVER THE AREA INTO THIS
EVENING AS LOW PRESSURE PUSHES A COLD FRONT INTO THE REGION. THIS
LOW WILL SLOWLY WOBBLE THROUGH THE AREA THROUGH THE MIDDLE OF THE
WEEK AND MAINTAIN PERIODS OF SHOWERS AND THUNDERSTORMS.
IN GENERAL...HOWEVER...WIND AND WAVE CONDITIONS...OUTSIDE OF
THUNDERSTORMS...WILL REMAIN IN CHECK THIS WEEK AS UPPER RIDING
BUILDS INTO THE AREA.
&&
.AVIATION...ISSUED 133 PM EDT TUE AUG 19 2014
//DISCUSSION...
ONGOING DEVELOPING THUNDERSTORM COMPLEX OVER WEST MICHIGAN
STRETCHING SOUTHWEST INTO NORTHERN ILLINOIS WILL WILL SLOWLY ADVANCE
EAST ACROSS THE SOUTHEAST MICHIGAN TERMINAL THROUGH THE MID TO LATE
AFTERNOON HOURS. SOME MINOR ACTIVITY HAS BEEN AFFECTING MBS AND WILL
CONTINUE TO DO SO FOR THE FIRST COUPLE HOURS OF THE FORECAST WINDOW.
WINDS WILL GUST TOWARD 20KTS IN THE WARM SECTOR AHEAD OF THE LINE OF
STORMS. ENOUGH LOW-LEVEL MOISTURE WILL HAVE THE OPPORTUNITY TO BE
TRAPPED BENEATH THE NOCTURNAL INVERSION TONIGHT TO AT LEAST GET SOME
LIGHT FOG OVERNIGHT. MOISTURE WILL LIFT INTO A DIURNAL CLOUD FIELD
DURING THE DAYLIGHT HOURS ON WEDNESDAY.
FOR DTW...THUNDERSTORMS WILL SETTLE IN LATE THIS AFTERNOON AND
EVENING...MAINLY IN THE 22-01Z TIME PERIOD. EXPECTATIONS ARE FOR
GUSTS TOWARD 20KTS FROM THE WEST WITH THE LINE AS IT PINCHES IN ON
THE TERMINAL. LIGHT FOG SHOULD DEVELOP OVERNIGHT.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE OF CEILINGS AOB 5000 FT PERIODICALLY THROUGH
WEDNESDAY MORNING.
* HIGH CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...MEDIUM CONFIDENCE IN TIMING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH...MIZ069-MIZ070-MIZ075-MIZ076...UNTIL 10 PM
TUESDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...DG
LONG TERM....DG
MARINE.......DG
AVIATION.....MANN
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK...CORRECTED STORM MOTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 336 PM EDT TUE AUG 19 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-200815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 336 PM EDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FROM ROUGHLY I 69 SOUTH WITH A FLASH FLOOD WATCH ALSO IN EFFECT CENTERED ON THE METRO DETROIT AREA. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A COLD FRONT ENCROACHES ON SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH AND HAIL OF ONE INCH IN DIAMETER. HEAVY RAINFALL IS ALSO EXPECTED WITH LOCALIZED FLOODING A DISTINCT POSSIBILITY IN LOW LYING AND POORLY DRAINED AREAS. STORMS WILL LINGER INTO EARLY THIS EVENING BEFORE SHIFTING EAST OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM MOTION WILL BE FROM WEST TO EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR THUNDERSTORMS EXISTS WEDNESDAY THROUGH MONDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION AND UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 336 PM EDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FROM LAKE ST CLAIR SOUTHWARD. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A COLD FRONT ENCROACHES ON SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS TO 50 KNOTS AND HAIL OF ONE INCH IN DIAMETER. HEAVY RAINFALL IS ALSO EXPECTED WITH LOCALIZED FLOODING A DISTINCT POSSIBILITY IN LOW LYING AND POORLY DRAINED AREAS. STORMS WILL LINGER INTO EARLY THIS EVENING BEFORE SHIFTING EAST OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM MOTION WILL BE FROM WEST TO EAST AT 20 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR THUNDERSTORMS EXISTS WEDNESDAY THROUGH MONDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION AND UNSTABLE AIR BLANKETS SOUTHEASTERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
ISSUED BY NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT TUE AUG 19 2014
MIZ068-075-082-191515-
LENAWEE-LIVINGSTON-WASHTENAW-
1010 AM EDT TUE AUG 19 2014
...SPECIAL WEATHER STATEMENT...
AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM GREGORY TO 16 MILES
WEST OF ADDISON...MOVING EAST AT 30 MPH.
WIND GUSTS AROUND 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
ANN ARBOR BY 1115 AM EDT...
PINCKNEY BY 1025 AM EDT...
CHELSEA BY 1035 AM EDT...
DEXTER BY 1050 AM EDT...
MANCHESTER BY 1105 AM EDT...
CLINTON BY 1115 AM EDT...
GREGORY BY 1010 AM EDT...
LYNDON TOWNSHIP BY 1020 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4208 8436 4208 8414 4248 8415 4250 8367
4243 8366 4243 8356 4213 8355 4208 8363
4208 8377 4201 8377 4200 8379 4197 8437
TIME...MOT...LOC 1409Z 264DEG 25KT 4242 8410 4203 8465
MANNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
ISSUED BY NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1231 PM EDT TUE AUG 19 2014
MIZ047>049-053-054-062-191730-
BAY-HURON-LAPEER-MIDLAND-SAGINAW-TUSCOLA-
1231 PM EDT TUE AUG 19 2014
...SPECIAL WEATHER STATEMENT...
AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
PLEASANT VALLEY TO ARTHUR...MOVING EAST AT 25 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
SAGINAW BY 1230 PM EDT...
CARO BY 130 PM EDT...
OIL CITY BY 1245 PM EDT...
FREELAND BY 110 PM EDT...
SANFORD BY 115 PM EDT...
AUBURN BY 130 PM EDT...
ARTHUR BY 1230 PM EDT...
REESE BY 1235 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4381 8461 4383 8391 4374 8394 4368 8391
4365 8387 4363 8374 4360 8369 4373 8352
4372 8348 4367 8345 4367 8312 4333 8312
4323 8437 4346 8438 4346 8458 4348 8460
TIME...MOT...LOC 1630Z 266DEG 22KT 4353 8472 4345 8371
MANNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 129 PM EDT TUE AUG 19 2014 MIZ053-060-191830- SAGINAW-SHIAWASSEE- 129 PM EDT TUE AUG 19 2014 ...SPECIAL WEATHER STATEMENT... AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF FREELAND TO 30 MILES WEST OF ST. CHARLES TO 57 MILES WEST OF LAINGSBURG...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... FREELAND AND MERRILL BY 140 PM EDT... MARION SPRINGS BY 200 PM EDT... ZILWAUKEE AND ST. CHARLES BY 205 PM EDT... SAGINAW BY 210 PM EDT... BRIDGEPORT BY 220 PM EDT... OAKLEY AND CHESANING BY 225 PM EDT... FRANKENMUTH AND LAINGSBURG BY 230 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 258 PM EDT TUE AUG 19 2014 MIZ053-060-192000- SAGINAW-SHIAWASSEE- 258 PM EDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SAGINAW TO 5 MILES SOUTHWEST OF OWOSSO...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND HEAVY DOWNPOURS...ARE EXPECTED WITH THESE STORMS. MINOR FLOODING IN LOW LYING AND POORLY DRAINED AREAS CAN ALSO BE EXPECTED. THUNDERSTORMS WILL BE NEAR... PERRY BY 300 PM EDT... NEW LOTHROP AND MORRICE BY 305 PM EDT... FRANKENMUTH AND BIRCH RUN BY 310 PM EDT... LENNON AND BANCROFT BY 315 PM EDT... DURAND BY 320 PM EDT... BYRON BY 325 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 329 PM EDT TUE AUG 19 2014 MIZ061-192030- GENESEE- 329 PM EDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF FLUSHING TO 8 MILES SOUTH OF FLUSHING TO 4 MILES NORTH OF FENTON... MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SWARTZ CREEK BY 335 PM EDT... GRAND BLANC BY 350 PM EDT... FLUSHING BY 355 PM EDT... FLINT AND BURTON BY 400 PM EDT... MONTROSE AND GOODRICH BY 405 PM EDT... MOUNT MORRIS AND DAVISON BY 420 PM EDT... CLIO BY 425 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DRK
The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
14 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs reported down.
Trees reported blown down blocking road.
Trees reported down across the road.
Trees uprooted and snapped in half.
Trees reported blown down.
Trees reported down, along with wires and power pole.
Large tree limbs reported down.
Six inch diameter tree limbs and wires down, along with shingles blow off a roof.
One to two foot diameter tree blown down onto the road.
Gazebo destroyed.
Moderate size trees and wires down. Shingles blown off a roof.
Trees reported blown down.
Large trees blown down across road.
Tree reported blown down onto Rattle Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539489, 539490, 539493, 539502, 539488, 539494, 539495, 539496, 539497, 539498, 539504, 539499, 539503, 539500, 539501.